Combined use of selective serotonin reuptake inhibitors (SSRIs) in combination with antiplatelet therapy may raise risk of bleeding in patients with heart attack, finds study published in CMAJ.
Antiplatelet therapy is commonly prescribed for patients who have had heart attacks to reduce the likelihood of another attack. There is, however, a risk of bleeding, which increases when certain other medications such as anticoagulants or SSRIs are taken at the same time as antiplatelet therapy.
SSRIs are commonly prescribed for depression. Many patients have symptoms of depression after a heart attack.
The study in CMAJ looked at 27 058 patients aged 50 years or older between 1997 and 2007. More than half were taking ASA alone and about 3% were taking SSRIs along with antiplatelet therapy. Researchers found that although ASA and clopidogrel taken on their own have a similar risk of bleeding, combining an SSRI with ASA increased the risk by 42%, and combining SSRI use with dual antiplatelet therapy increased the risk by 57%. Women appeared to have a decreased risk of bleeding, as did patients who had angioplasty as an intervention after their heart attack.
Bleeding includes gastrointestinal bleeding, hemorrhagic stroke or other bleeding that required hospitalization or occurred in hospital during treatment.
"Ultimately, clinicians must weigh the benefits of SSRI therapy against the risk of bleeding in patients with major depression following acute myocardial infarction," write the authors. They conclude physicians must be cautious when prescribing antidepressants.